Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


High hemoglobin
Mar 5, 2002

Hi Dr. On my last 3 cbcs the hemoglobine has been 18.5, 18.7, 18.3. I do smoke, so id like to know if those numbers are of concern? Is true that cigaette smoking damages the immune system?, so with this condition should be avoided. By the way the wbc remains around 9.2, lymph 37 cd4 not checked this time Thank for your time Sincerly Derek

Response from Dr. Frascino

Hey Derek,

Yea, that hemoglobin is high. That's the opposite of anemia, where the hemoglobin is low. But, you guessed correctly: Too much of a good thing is not a good thing. Just like too low of a hemoglobin causes anemia, which causes all sorts of problems - like fatigue, exercise, intolerance, shortness of breath, rapid heart rate, difficulty concentrating, etc. - a hemoglobin that is too high can also cause problems. Having too many red blood cells (polycythemia) can lead to blood vessel problems. Some of these problems can be quite serious. The general rule is that you don't want your hemoglobin above 19 for any significant period of time. Your last 3 CBCs have all had hemoglobins above 18, so we can rule out the possibility of lab error. Derek, you really need to find out what's causing your hemoglobin to go up. One of the most common causes is androgenic steroids. Are you using testosterone supplementation in any form - injections, patches, gel? If so, your dose may be too high. Check your blood testosterone level and reduce your dose by about half for the next 4-8 weeks. Recheck your hemoglobin every month for a while to make sure it's consistently below 18. Use only enough testosterone to get your blood levels back into the normal range.

If you are not using testosterone, you need to see your HIV specialist or a hematologist to help you find out what's causing your hemoglobin to go up so high. There are a variety of possibilities, including hypoxia (low levels of oxygen in the blood); or methemoglobin or sulfhemoglobin (abnormal hemoglobins from exposure to toxins.) Excessively high doses of erythropoietin alpha (Procrit) could raise hemoglobin levels above normal. Even certain tumors can cause this problem. But all these causes are relatively rare. Excessive testosterone is your most likely bet. Don't panic, but do get this checked out sooner rather than later.

Cigarette smoking? That's never a good idea. It can cause all sorts of problems with your sinuses, your lungs, etc. And besides, no one likes kissing a mouth that tastes like an ashtray. Should you quit? Absolutely! Will it help your hemoglobin? Perhaps. But the bigger issue is that it will help your general health (and your sex life). Good luck.

Dr. Bob


Previous
Fatigue and Low Sex Drive
Next
Stress lowered my CD 4 cells?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement